Alert archive / Virginia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 39, NWS Blacksburg, VA

May 1, 1998Roanoke County, City of Roanoke, City of Salem, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 1, 1998, 6:05 PM EDT for Roanoke County, City of Roanoke, City of Salem, Virginia. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 1998, 6:05 PM EDT (22:05 UTC)
Expired
May 1, 1998, 7:05 PM EDT
In force
60 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Roanoke, VA, City of Salem, VA, Roanoke County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1998-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1998-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

236 
WUUS01 KRNK 012208 RRA
SVRRNK
VAC161-770-775-012305-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
605 PM EDT FRI MAY 1 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROANOKE COUNTY IN SOUTHWESTERN VIRGINIA.
  ROANOKE IN SOUTHWESTERN VIRGINIA.
  SALEM IN SOUTHWESTERN VIRGINIA.

* UNTIL 705 PM EDT.

* AT 603 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 10 MILES WEST SOUTHWEST OF SALEM OR 4 MILES WEST
  SOUTHWEST OF GLENVAR MOVING EAST AT 25 MPH.

* SEVERE WEATHER IS EXPECTED TO REACH...
  GLENVAR                         AROUND 615 PM EDT..
  POAGES MILL                     AROUND 620 PM EDT..
  SALEM                           AROUND 625 PM EDT..
  ROANOKE                         AROUND 635 PM EDT..

<< CALL TO ACTION >> DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO
INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS

.END/NOGUEIRA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:37 PM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, May 1, 2:37 PM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVCIE BLACKSBURG VA
230 PM EST FRI MAY 1 1997

DISC...

KFCX RADAR SHOWS A LINE OF TSTMS STARTING TO FIRE FM ARD BLF TO NW
NC PEAKS.  SO FAR NOTHING TOO UNUSUAL... SOME HIGH DBZ AND DOUBTLESS
SOME DECENT DOWNPOURS.  MORG SOUNDINGS AT GSO MODIFIED TO A HIGH
TEMP OF 70 YIELDED LI OF MINUS 3...A WBZ OF 9000 FEET...W/ A
RELATIVELY UNIMPRESSIVE WIND FIELD.  THIS WD SEEM TO SPRT LARGE HAIL
AS THE MAIN THREAT.

BHND THE MAIN AREA OF PCPN WHICH HAS FINALLY EXITED NE... CLDS SHOW
BREAKS AND SEEM TO HAVE MORE OF A DIURNAL LOOK...BUT THEN THERE IS
THE H70 VORT LOBE LIFTING THRU THE FA.  SIGH...NOT QUITE SURE HOW
THESE WL BALANCE OUT TO AFFECT THE OVNT CLD CVR AND CHC OF POPS. CHC
POPS DO LUK RSNBL THO.

LTR PDS TO RMN RATHER "UNSETTLED" W/ CHC POPS DURG THE AFTNS.  H85
TEMP COOLEST TMRW THEN BEGIN TO REBOUND FOR SUNDAY.  ON BALANCE...
THE WEEKEND SHD NOT BE TOO BAD.

AM GOING TO KEEP THIS SHORT SO I CAN PARTICIPATE IN THE ON GOING WX
EVENT.

ROA 50/65/53/75 5313     BLF 45/60/50/72 5323
LYH 49/66/53/76 5313     RNK 46/62/50/73 5323
DAN 55/71/57/79 5313

DESROSIERS

In the hours before

Special weather statement, May 1, 2:15 PM EDT, 3 hours 50 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-021200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT FRI MAY 1 1998

...THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND
EVENING...

LOW LEVEL MOISTURE...COLD AIR ALOFT...WARMING TEMPERATURES AND A MID
LEVEL DISTURBANCE WILL COMBINE TO DEVELOP THUNDERSTORMS THIS
AFTERNOON.  THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD
BECOME SEVERE...ESPECIALLY WEST OF A LEWISBURG WEST VIRGINIA TO
YADKINVILLE NORTH CAROLINA LINE.

THE MAIN THREAT THIS AFTERNOON WOULD BE FROM LARGE HAIL... THOUGH
DAMAGING WINDS ARE ALSO POSSIBLE.

IF SEVERE WEATHER THREATENS YOU...MOVE TO A PLACE OF SAFETY
IMMEDIATELY.  STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR
FAVORITE MEDIA OUTLET FOR THE LATEST FORECASTS OR POSSIBLE WARNINGS.

DESROSIERS
Special weather statement, May 1, 2:15 PM EDT, 3 hours 50 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-021200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT FRI MAY 1 1998

...THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND
EVENING...

LOW LEVEL MOISTURE...COLD AIR ALOFT...WARMING TEMPERATURES AND A MID
LEVEL DISTURBANCE WILL COMBINE TO DEVELOP THUNDERSTORMS THIS
AFTERNOON.  THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD
BECOME SEVERE...ESPECIALLY WEST OF A LEWISBURG WEST VIRGINIA TO
YADKINVILLE NORTH CAROLINA LINE.

THE MAIN THREAT THIS AFTERNOON WOULD BE FROM LARGE HAIL... THOUGH
DAMAGING WINDS ARE ALSO POSSIBLE.

IF SEVERE WEATHER THREATENS YOU...MOVE TO A PLACE OF SAFETY
IMMEDIATELY.  STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR
FAVORITE MEDIA OUTLET FOR THE LATEST FORECASTS OR POSSIBLE WARNINGS.

DESROSIERS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 5:20 PM EDTSevere Thunderstorm WarningRNKGiles, Montgomery50 min
May 1, 5:36 PM EDTSevere Thunderstorm WarningRNKMontgomery49 min
May 1, 7:47 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville48 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.